Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 17, NWS Midland/Odessa, TX

July 17, 2013Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 17, 2013, 4:24 AM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2013, 4:24 AM CDT (09:24 UTC)
Expired
Jul 17, 2013, 7:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 217 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WGUS54 KMAF 170924
FFWMAF
TXC243-171215-
/O.NEW.KMAF.FF.W.0017.130717T0924Z-130717T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 AM CDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND EASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 715 AM CDT

* AT 412 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  AN AREA OF MODERATE TO HEAVY RAINFALL NEARLY STATIONARY...BUT 
  EXPANDING...OVER CENTRAL AND EASTERN JEFF DAVIS COUNTY. 1 TO 2
  INCHES OF RAIN HAVE FALLEN OVER THESE AREAS SINCE 1 AM CDT...
  HOWEVER RAINFALL RATES HAVE INCREASED TO NEAR 1 INCH PER HOUR. 
  THEREFORE...FLASH FLOODING...ESPECIALLY ALONG STATE HIGHWAY 17
  TO THE NORTH OF FORT DAVIS...IS LIKELY.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUFFALO
  TRAIL SCOUT CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS...DRAWS...AND OTHER LOW LYING
AREAS. HEAVY RAINFALL...EVEN FROM DISTANT STORMS...CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

&&

LAT...LON 3074 10421 3093 10389 3081 10371 3067 10347
      3042 10381 3051 10429

$$
1 follow-up statement
480 
WGUS74 KMAF 171057
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 AM CDT WED JUL 17 2013

TXC243-171215-
/O.CON.KMAF.FF.W.0017.000000T0000Z-130717T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFF DAVIS-
557 AM CDT WED JUL 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
EASTERN JEFF DAVIS COUNTY...

AT 550 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO HEAVY RAINFALL OCCURRING IN EASTERN JEFF DAVIS 
COUNTY ALONG STATE HIGHWAY 17 JUST EAST OF THE BUFFALO TRAIL SCOUT 
CAMP OR 15 MILES NORTHEAST OF FORT DAVIS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INDIAN LODGE 
STATE PARK...FORT DAVIS...DAVIS MOUNTAINS STATE PARK AND BUFFALO 
TRAIL SCOUT CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3074 10421 3093 10389 3081 10371 3067 10347
      3042 10381 3051 10429

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 4:05 AM CDT, 19 minutes earlier.

Area forecast discussion, Jul 17, 4:05 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 AM CDT WED JUL 17 2013

.DISCUSSION...
UPPER LOW CURRENTLY SEEN IN EASTERN NEW MEXICO WILL CONTINUE TO
MOVE SLOWLY WEST-SOUTHWEST THE NEXT SEVERAL DAYS TOWARD BAJA.
LATEST SATELLITE AND RADAR TRENDS INDICATE HEAVIER PRECIPITATION
SHIFTING WESTWARD INTO THE WESTERN PERMIAN BASIN AND DAVIS
MOUNTAINS. THIS SHIFT WESTWARD OF THE HEAVIEST PRECIPITATION IS
PROGGED TO CONTINUE INTO SOUTHEAST NEW MEXICO AND EXTREME WEST
TEXAS TODAY BY MODEL CONSENSUS. WILL CONTINUE THE FLASH FLOOD
WATCH TODAY FOR MUCH OF THE WESTERN TWO THIRDS OF THE FORECAST
AREA AS ADDITIONAL DISTURBANCES ROTATE AROUND THE UPPER LOW
AND INTERACT WITH PRECIPITABLE WATER VALUES OF 1.5 TO 1.75 INCHES.

WILL GO WITH CHANCE POPS EAST TO LIKELY POPS WEST TONIGHT AND
THURSDAY AS THE LOW CONTINUES TO MOVE WEST. LIGHT TO MODERATE
RAINFALL EXPECTED MAINLY WEST OF THE PECOS RIVER CLOSER TO
THE LOW WITH LIGHT PRECIPITATION EXPECTED EAST OF THE PECOS RIVER.
TEMPERATURES THROUGH THURSDAY WILL CONTINUE TO REMAIN MUCH BELOW
NORMAL DUE TO THE MASSIVE CLOUD COVER AND PRECIPITATION.

BEYOND THURSDAY PRECIPITATION CHANCES WILL DIMINISH SIGNIFICANTLY
EXCEPT ACROSS THE GUADALUPE AND DAVIS MOUNTAINS INCLUDING THE BIG
BEND. IN THESE AREAS UNSTABLE UPSLOPE FLOW WILL COMBINE WITH
RESIDUAL INFLUENCE FROM THE RETROGRADING UPPER LOW TO PRODUCE
A SLIGHT CHANCE OF DAILY THUNDERSTORMS. TEMPERATURES WILL SLOWLY
WARM THROUGH THE WEEKEND BUT STILL REMAIN BELOW NORMAL AREAWIDE.
BY EARLY NEXT WEEK TEMPERATURES ARE EXPECTED TO BECOME NORMAL
AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 74  65  82  65  /  90  50  40  20
BIG SPRING TX              75  66  84  67  /  80  50  40  10
CARLSBAD NM                73  63  80  65  /  90  60  60  20
DRYDEN TX                  80  69  85  69  /  70  60  50  20
FORT STOCKTON TX           77  66  83  67  /  80  60  50  20
GUADALUPE PASS TX          66  58  74  59  /  90  70  70  30
HOBBS NM                   70  65  80  64  /  90  50  50  20
MARFA TX                   69  60  75  59  /  80  50  50  30
MIDLAND INTL AIRPORT TX    74  66  83  66  /  90  50  40  20
ODESSA TX                  74  67  82  67  /  90  50  40  20
WINK TX                    75  68  83  69  /  90  60  50  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
      ANDREWS...BIG BEND AREA...CRANE...DAVIS/APACHE MOUNTAINS
     AREA...ECTOR...GAINES...GUADALUPE MOUNTAINS...LOVING...
     PECOS...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

&&

67/12
Hazardous weather outlook, Jul 17, 3:51 AM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 AM CDT WED JUL 17 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
351 AM CDT WED JUL 17 2013 /251 AM MDT WED JUL 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
AREAWIDE TODAY.  THE HEAVIEST RAIN WILL BE ALONG AND WEST OF A
SEMINOLE TO FORT STOCKTON TO BIG BEND LINE...WHERE A FLASH FLOOD
WATCH IS IN EFFECT THROUGH THE DAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT...BUT
MAINLY WEST OF THE PECOS RIVER.  LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:08 AM CDTAreal Flood AdvisoryMAFGaines3 hr
Jul 17, 3:25 AM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Jul 17, 7:18 AM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Presidio, Reeves3 hr
Jul 17, 1:18 PM CDTFlash Flood WarningMAFCulberson3 hr
Jul 17, 6:52 PM CDTAreal Flood AdvisoryMAFEctor, Martin, Midland3 hr

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.